Thunderstorm Wind, Pope
- When
- August 7, 1:25 PM CST
- Where
- Pope County, Sand Gap
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.720, -93.100
A few large trees were reported down in the area.
Severe thunderstorms moved through north and west Arkansas on 8/7/16 which also caused some flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Severe thunderstorms moved through north and west Arkansas on 8/7/16 which also caused some flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 7, 12:03 PM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 103 PM CDT SUN AUG 7 2016 .AVIATION... Showers and thunderstorms are becoming more widespread early this afternoon. One cluster of storms is entering northwest Arkansas from southern Missouri. Expect most of the thunderstorm activity to be over the western half of the state. Much of the period will be VFR conditions though will be MVFR with thunderstorms. Thunderstorms will continue into the evening. Low level moisture will set the stage for patchy fog in the morning which would bring more MVFR conditions. && .PREV DISCUSSION...(ISSUED 1051 AM CDT SUN AUG 7 2016 ) UPDATE... Satellite images show abundant cloud cover over the area this morning especially west and central. Expect clouds to continue over the area and chances for showers and thunderstorms will increase as we get some heating. Best rain chances will be in the western half of the state. Radar continues to show light rain over the western sections...but expect these to become stronger during the afternoon. Lowered max temperatures in the southwest as clouds will keep temperatures down and heat indices will be below advisory criteria. PREV DISCUSSION...(ISSUED 648 AM CDT SUN AUG 7 2016 ) UPDATE... Updated for the 12z aviation discussion below. AVIATION... Some patchy fog is present this morning...especially in the southern half of the state. Expect boundary layer mixing will lift all sites to VFR levels by 14z-15z. Regional radar imagery and high resolution model forecast suggest that SHRA/TSRA will begin developing over the western half of the state by 17z. This seems reasonable based on the presence of ACCAS to the north and west of Little Rock so have attempted to time this in the TAFs accordingly. Convection Allowing Models keep shower and thunderstorm activity west of KLLQ this afternoon and evening but this seems unreasonable so have advertised TEMPO TSRA there as well. PREV DISCUSSION...(ISSUED 348 AM CDT SUN AUG 7 2016) SHORT TERM...Today Through Monday night A notable MCS was ongoing over south central Kansas early this morning. This will dive southeast with time...eventually making it into Arkansas. Roughly speaking the best rain chances today will be from northwest Arkansas through the central and southeast parts of the state. Chances in general will decrease the further northeast and southwest you go in Arkansas. Expect storms to arrive in the northwest around daybreak and shift southeast with time...arriving in central and southeast Arkansas by midday or thereabouts. Expect a lull in convection this evening and overnight...with yet another MCS from the southern plains moving into Arkansas around daybreak Monday morning for scattered storms across the southwest half of the forecast area during the day Monday. We will continue to see a break from the excessive heat of recent days in central and northern/northeastern Arkansas. Temperatures may continue to be somewhat warm in the southwest...but elsewhere expect below-normal readings today and Monday. LONG TERM...Tuesday Through Saturday At the surface, a frontal boundary will meander around the region. In the upper levels, it will be a contest between the tropical low over the southeast CONUS/Gulf coast region and a ridge to the southwest of Arkansas. All of this will allow for continued high humidity, and warm temperatures. Showers/storms will be possible, though initially they will largely be diurnally-driven. However, by the weekend, it looks as though the ridge will contract enough to bring a stronger frontal boundary into the region, with rain chances increasing. && .LZK Watches/Warnings/Advisories...NONE. && Aviation...51
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 521 AM CDT SUN AUG 7 2016 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-081030- BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD- INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY- FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND- SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT- JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA- CALHOUN-BRADLEY-DREW- 521 AM CDT SUN AUG 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE FORECAST AREA TODAY...BEGINNING IN THE MORNING HOURS AND LASTING THROUGH LATE THIS AFTERNOON OR EARLY EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT A COUPLE OF STRONG TO SEVERE STORMS CANNOT BE RULED OUT. DAMAGING WINDS WOULD BE THE MOST LIKELY HAZARD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH SATURDAY. WHILE THE THREAT OF WIDESPREAD SEVERE WEATHER IS LOW...STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...AND HEAVY RAINFALL. BY WEDNESDAY...WARM TEMPERATURES AND HIGH HUMIDITY MAY PUSH HEAT INDEX VALUES BACK ABOVE 105 DEGREES...AND THIS COULD CONTINUE INTO FRIDAY. COOLER TEMPERATURES ARE EXPECTED BY THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
203 PM CDT SUN AUG 7 2016
ARZ012-013-021-022-071915-
JOHNSON AR-SEARCY AR-NEWTON AR-POPE AR-
203 PM CDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON...SOUTHERN NEWTON...
SOUTHWESTERN SEARCY AND NORTHERN POPE COUNTIES UNTIL 215 PM CDT...
AT 203 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR EULA TO NEAR ROSETTA
TO 7 MILES EAST OF CASS...AND MOVING SOUTH AT 20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CLARKSVILLE... LAMAR...
HARTMAN... ROSETTA...
SMYRNA... SPADRA...
BERTHA... DEVILS KNOB...
WOODLAND... HINKLE...
HOLMAN... DILLEN...
SOLO... MOORE...
HOYT... LAKE DARDANELLE...
COAL HILL... BEN HUR...
BASS... NEW SPADRA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3568 9281 3566 9281 3543 9319 3542 9343
3543 9343 3543 9346 3541 9347 3540 9371
3572 9370 3575 9369 3575 9331 3593 9299
TIME...MOT...LOC 1903Z 346DEG 19KT 3588 9299 3573 9332 3572 9370
44The Western Arkansas radar (KSRX), 124 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
5 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A few large trees were reported down in the area.
Northbound lanes at the intersection of Highways 62 and 65 were underwater. Other side streets in the area were completely underwater as well.
A tree was blown down.
A few large tree limbs were down along Highway 365.
A large tree was blown down.
A large tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656823, 656824, 656825, 656826, 656827, 656828.